Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Developed rash on anus and surrounding area. Used Hydrocortizone and Clotrimazole. Having skin darkening and burning. Continue?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
About 4 weeks ago I developed a rash on my anus and the surrounding areas. I suspected the cause was moistening toilet paper with sink water and occasionally hand soap before wiping. Since that time I have used Hydrocortizone and Clotrimazole. I used the Hydrocortizone only a few days and used the Clotrimazole for an extended period twice a day. The broad area of the rash has cleared up so I continued use only directly on the anus yet it has not cleared up. My anus is very sensitive and I feel a constant mild burning. The skin is a darkened red color. I am wondering if this rash is lingering from the original cause or if the Clotrimazole itself is the cause of the irritation. Basically I would like to ask if I should continue using this drug or if I should discontinue and hope the rash subsides as a result. Is there another product I should be using instead? 'Someone suggested Flutibact. It may be helpful to know that I am not XXXXXXX and there has been no sexual contact of any kind near my anus.
Posted Sat, 22 Jun 2013 in Digestion and Bowels
Answered by Dr. Kalpana Pathak 2 hours later
Thanks for writing to us.
Anal area, underarms, groins, infra mammary area in females is prone to get itchy, burning, red rash called intertrigo as these areas are warm, humid due to trapped sweat or secretions which provides an optimum environment for fungus, bacteria to thrive. Use of moist wipes, soap might have acted as an additional irritant.
So now this intertrigo could be infectious or frictional. That is why I prefer giving a triple combination cream in such cases ie a mild steroid antibacterial antifungal cream. Flutibact as mentioned by your friend is a steroid antibiotic cream and when mixed with clotrimazole in equal quantities can be used twice daily to treat the affected area. Also oral antihistamine like loratidine, cetirizine etc should be taken to alleviate the itch. If these together do not help, an oral antifungal like fluconazole can be taken to help faster resolution. Also the area should kept as much dry as possible. Soaps or antiseptic lotion should not be used in the area.

Hopefully in couple of days, the itch and burning sensation should resolve

Hope that helped.
Take care
Above answer was peer-reviewed by
Follow-up: Developed rash on anus and surrounding area. Used Hydrocortizone and Clotrimazole. Having skin darkening and burning. Continue? 6 minutes later
Actually I should also say that the area does not itch at all. It's just a mild burning. So in laymans terms your suggestion is to discontinue solely the Clotrimazole and instead use Flutibact? Shall I assume that the continued redness is not a side effect of the Clotrimazole? Are you able to call in a perscription for Flutibact to my local pharmacy? If I do nothing should I expect the condition to resolve on it's own albeit more slowly or is treatment necessary ?
Answered by Dr. Kalpana Pathak 17 hours later
Thanks for writing back.My suggestion is to use a triple combination cream ie steroid antibiotic antifungal cream. The same can be achieved by mixing a steroid antibiotic cream like flutibact and clotrimazole. Otherwise also antifungal antibiotic steroid combinations are available.
The present redness is not probably due to clotrimazole. It seems as if the lesion has reduced in size.
In this forum we can only give advise and suggestions. However it can not be considered as a prescription.
If you do not wish to apply medicines, you may just keep the area dry as much as possible. If the interterigo is frictional and not infectious it would improve. But if there is an infectious component, medicines will be required.

Hope that answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor